Actos Side Effects May Raise Bladder Cancer Risk: Study
Further evidence seems to suggest a possible link between side effects of Actos, a popular diabetes drug, and a potential increased risk of bladder cancer.
According to a study published in medical journal Diabetes Care, the risk of bladder cancer from Actos appears to be disproportionately higher than with other diabetes medications.
In September 2010, the FDA announced that it had launched an investigation into potential Actos bladder cancer side effects after data from an ongoing study by the drug’s manufacturer, Takeda Pharmaceuticals, suggested that users of the medication may have an increased risk of cancer from Actos the longer they took the medication.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
For this most recent study, Italian researchers looked at data collected by the U.S. regulators through the FDA’s Adverse Event Reporting System (AERS) and found that about one-fifth of all reports involving bladder cancer among diabetes drug users involved Actos. Although the study does not establish that there is a causal effect between Actos and bladder cancer, the rate among users of other diabetes drugs was significantly lower.
Researchers warned that they could not find any mechanism that would lead to Actos causing bladder cancer, and suggested that the findings could be tainted by “notoriety bias,” in which one report about a drug side effects sparks other reports.
Actos (pioglitazone) was approved by FDA to treat Type 2 Diabetes in July, 1999. It is Takeda Pharmaceuticals’ best-selling drug, with sales of $3.4 billion last year.
Sales have increased in recent years after a number of studies have suggested that Actos may be safer than its competitor, Avandia, which has been linked to an increased risk of heart attacks and deaths.
BrandiMay 29, 2011 at 5:07 pm
I was on actos for about 6 months is that considered long term use? My doctor took me off in January 2011. I also took Lantus solopen for about 31/2 years and was taken off. I knew when I started the actos I had severe heart papulations and I felt my heart stop many times. Now that I've been off my side effects have gone away. How can something that suppose to be good for you make you worse than [Show More]I was on actos for about 6 months is that considered long term use? My doctor took me off in January 2011. I also took Lantus solopen for about 31/2 years and was taken off. I knew when I started the actos I had severe heart papulations and I felt my heart stop many times. Now that I've been off my side effects have gone away. How can something that suppose to be good for you make you worse than before.
Y.HMay 24, 2011 at 10:49 am
since the marketing of Actos word wide and the huge number of patient exposures there is no sugestive clinical data of Bladder cancer increse. The question is the bladder cancer incidance increased after the long use of Actos?
"*" indicates required fields
More Top Stories
A federal judge has approved a plan appointing several dozen plaintiffs' attorneys to leadership positions in Bard Port Catheter litigation.
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.